Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 47, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 22, 2005, 11:59 AM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2005, 11:59 AM PST (19:59 UTC)
- Expired
- Feb 22, 2005, 6:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 222002 FFWLOX CAC083-230200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 1159 AM PST TUE FEB 22 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN AND CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE GAVIOTA BURN AREA...SOLVANG... LOMPOC...GOLETA...THE CITY OF SANTA BARBARA...AND THE CHANNEL ISLANDS * UNTIL 600 PM PST * AT 1148 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED AN EXPANDING AREA OF MODERATE TO HEAVY RAIN CONTINUING TO SPREAD ACROSS SOUTHWESTERN SANTA BARBARA COUNTY AND THE COASTAL CHANNEL ISLANDS. RAINFALL RATES WITHIN THIS AREA ARE ESTIMATED TO BE IN EXCESS OF ONE INCH PER HOUR. INTENSE RAINFALL WILL PRODUCE DANGEROUS AND LIFE THREATENING FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN. MUDLSIDES AND ROCKSLIDES ARE EXPECTED AND MUD AND DEBRIS FLOWS WILL OCCUR NEAR AND BELOW BURN AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAVIOTA... SOLVANG...LOMPOC...GOLETA...THE CITY OF SANTA BARBARA...THE CHANNEL ISLANDS...VANDENBERG AFB...BUELLTON...AND SANTA YNEZ. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3381 12058 3400 11955 3443 11945 3492 12061 $$ MORRIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:00 AM PST, 7 hours 59 minutes earlier.
Area forecast discussion, Feb 22, 4:00 AM PST, 7 hours 59 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 400 AM PST TUE FEB 22 2005 ...MORE OF THE SAME...PLUS THE ADDED POSSIBILITY OF SEVERE WEATHER... .SHORT TERM...THE UPPER LEVEL STORM SYSTEM THAT HAS BEEN BATTERING CALIFORNIA FOR THE LAST WEEK IS LOCATE THIS MORNING ABOUT 140 NM WEST OF POINT CONCEPTION...RIGHT ABOUT WHERE WE EXPECTED IT TO BE. IN 24 HOURS...MODELS AGREE THAT THE STORM WILL BE LOCATED OVER THE CALIFORNIA BIGHT...MOVING TOWARDS THE COAST OF ORANGE COUNTY. THIS MEANS THAT THE SOUTHLAND WILL HAVE YET ANOTHER 24 TO 36 HOURS OF HEAVY DOWNPOURS...STRONG THUNDERSTORMS...HAIL...AND ANOTHER FOOT OR TWO OF SNOW IN THE MOUNTAINS. I RAINFALL OVERNIGHT WAS SHOWERY IN NATURE WITH SOME THUNDERSTORMS AND SMALL HAIL BEING REPORTED. THIS PROMPTED THE ISSUANCE OF SEVERAL FLASH FLOOD WARNINGS FOR AREAS ALONG THE COAST FROM SANTA BARBARA TO MALIBU. THESE RESULTED IN INCREASED MUD FLOWS AND THE CLOSURE OF MORE ROADWAYS. IN THE LAST 12 HOURS...RAINFALL AMOUNTS HAVE RANGED ONLY UP TO AROUND 1 AND A HALF INCHES...NOWHERE NEAR THE HALF A FOOT THAT WAS MEASURED SUNDAY NIGHT AND MONDAY MORNING. 24 HOUR RAINFALL TOTALS TOP OUT AT 2.5 INCHES IN THE SANTA BARBARA MOUNTAINS...TO NEAR 4 INCHES IN THE VENTURA MOUNTAINS...TO JUST UNDER 3 INCHES IN THE SAN GABRIEL MOUNTAINS OF LOS ANGELES COUNTY. AS THE STORM SYSTEM APPROACHES THE CALIFORNIA BIGHT...WE SHOULD SEE BETTER DYNAMICS ALONG WITH COLDER TEMPERATURES ALOFT AND MORE UNSTABLE SURFACE CONDITIONS. MSAS LIFTED INDICES ARE NOW RUNNING -3 OFF THE COAST THIS MORNING AND THE GFS MODEL FORECAST CALLS FOR 500 TEMPS OF -26 C. VANDENBERG TEMPS AT 500 MB WERE RUNNING -23 C AT 12Z THIS MORNING. ALL THESE ARE FAIRLY CLASSIC SEVERE WEATHER INDICATORS. THEREFORE...TODAY WE WILL BE MORE CONCERNED WITH THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...HAIL AND GUSTY WINDS. SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS LATER TODAY WITH DAMAGING WINDS...LARGE HAIL AND WATERSPOUTS OVER THE COASTAL WATERS...CHANGING TO SMALL TORNADOS AS THEY MOVE ONSHORE. COASTAL COMMUNITIES FROM SANTA BARBARA TO THE ORANGE COUNTY BORDER NEED TO KEEP AN EYE ON THE SKIES TODAY...ESPECIALLY THIS AFTERNOON AND EARLY EVENING HOURS. THE LATEST SATELLITE AND RADAR DATA SHOWS MULTIPLE BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGHOUT THE REGION FROM THE ORANGE COUNTY BOUNDARY ALL THE WAY UP TO HEARST CASTLE. EACH OF THESE HAS THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL. OF MAJOR CONCERN IS THE REGION OF STORMS NOW ENTERING RADAR COVERAGE SOUTH OF POINT CONCEPTION. THIS BAND IS EXPECTED TO HIT HARD ALONG THE SOUTH FACING SLOPES OF SANTA BARBARA AND VENTURA COUNTY WITHIN THE NEXT SEVERAL HOURS...INCREASING THE THREAT FOR EVEN MORE MUD SLIDES AND FLOODING DURING THE MORNING HOURS. SIMILAR BANDS ARE EXPECTED TO CONTINUE TO RE-DEVELOP OVER THE NEXT 24 HOURS AS THE LOW CONTINUES TO SPIN OFF OUR SHORES. IN ADDITION... THUNDERSTORMS ARE EXPECTED TO LINGER OVER THE REGION INTO WEDNESDAY SINCE THE LOW WILL LINGER JUST TO THE EAST OF THE REGION THROUGH THURSDAY. NEED TO KEEP AN EYE OUT FOR POSSIBLE WRAP-AROUND MOISTURE IN THE DESERTS AS THE LOW EXITS. RIGHT NOW...THE FORECAST DOES NOT INCLUDE THIS POSSIBILITY. EXTENDED...MODEL AGREEMENT IS VERY GOOD THROUGH THE EXTENDED PERIOD. WE ARE CALLING FOR DRY CONDITIONS THURSDAY THROUGH SUNDAY...BUT THE LOW LINGERS TO THE EAST OF US THROUGH FRIDAY AND CYCLONIC FLOW STAYS OVER THE REGION...THEREFORE WE SHOULD SEE SOME UNSETTLED CONDITIONS WITH A VERY SLIM CHANCE FOR PRECIPITATION. THEREFORE...ADDED SOME 10 PERCENT POPS INTO THE FORECASTS FOR THURSDAY AND FRIDAY. ON SATURDAY...A WEAK RIDGE BUILDS INTO THE REGION...PERHAPS GIVING US A FAIR WEATHER DAY. ON SUNDAY LOOK FOR SHOWERS TO CREEP BACK INTO THE FORECAST AS YET ANOTHER LOW BEGINS TO TAKE UP RESIDENCE OFF THE CENTRAL COAST OF CALIFORNIA BY TUESDAY MORNING. THE LONGER RANGED MODELS HAVE THIS SYSTEM MOVING DIRECTLY THROUGH CENTRAL AND SOUTHERN CALIFORNIA NEXT TUESDAY AND WEDNESDAY. THIS IS QUITE A WAYS OUT... BUT WITH THE WAY THIS SEASON IS GOING...WE WILL NEED TO KEEP AN EYE OUT FOR IT. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). SEVERE THUNDERSTORM WARNING (SEE LAXSVRLOX). WINTER STORM WARNING (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && DANIELSON
Hazardous weather outlook, Feb 22, 6:00 AM PST, 5 hours 59 minutes before
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
In the hours before
Special weather statement, Feb 22, 11:29 AM PST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1129 AM PST TUE FEB 22 2005 CAZ039>041-044>047-087-088-230200- CATALINA ISLAND- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- LOS ANGELES COUNTY VALLEYS-SANTA BARBARA COUNTY SOUTH COAST- SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA- VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS- VENTURA COUNTY INTERIOR VALLEYS- 1129 AM PST TUE FEB 22 2005 ...TORNADO WATCH IN EFFECT UNTIL 600 PM PST... A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR THE COASTAL AREAS AND COASTAL VALLEYS OF VENTURA...LOS ANGELES COUNTIES AND THE SOUTH COAST OF SANTA BARBARA COUNTY EAST OF SANTA BARBARA...AS WELL AS THE ADJACENT COASTAL WATERS. THUNDERSTORMS MAY PRODUCE TORNADOES AS WELL AS DAMAGING WIND OVER 65 MPH AND LARGE HAIL IN THE WATCH AREA. A STRONG WINTER STORM CENTERED OFF POINT CONCEPTION WILL SLOWLY MOVE OVER THE BIGHT AND PRODUCE WATERSPOUTS OVER THE ADJACENT WATERS AS WELL. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FORWOOD/MOYER
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:50 PM PST | Flash Flood Warning | LOX | Los Angeles | 85 min |
| Feb 21, 6:15 PM PST | Flash Flood Warning | LOX | Los Angeles | 60 min |
| Feb 21, 7:03 PM PST | Flash Flood Warning | LOX | Los Angeles | 117 min |
| Feb 22, 12:05 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Feb 22, 12:16 AM PST | Flash Flood Warning | LOX | Santa Barbara | 119 min |
| Feb 22, 4:07 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 59 min |
| Feb 22, 4:48 AM PST | Severe Thunderstorm Warning | LOX | Santa Barbara | 62 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.